Heavy Snow, Butler
- When
- December 14, 5:00 AM CST to 12:00 PM CST
- Where
- Butler forecast zone
- Property damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.732, -92.790 (the zone’s center; the record gives no point)
Iowa was in a warm pattern with a sustained period of southeast wind. Temperatures warmed to above freezing prior to the event over most of the CWA.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Iowa was in a warm pattern with a sustained period of southeast wind. Temperatures warmed to above freezing prior to the event over most of the CWA. Low pressure developed to the west. There were actually two centers of low pressure. The northern low was the dominant low. It tracked slowly from North Dakota into extreme southeast Manitoba. A secondary low formed over Kansas and tracked northeast into central Iowa. Precipitation began during the late afternoon of the 13th in the form of rain. As the stronger lift moved into the state during the night, the rain changed over to snow with may areas reporting at least a brief period of moderate to heavy snow. Visibility was reduced to one quarter to one half mile at times, especially over the north one third to half of the state. Snow accumulation ranged from under an inch over the south third of the state to around 6 inches over the north. A strong inflow of warm and moist air streamed into Iowa on a 50 kt warm conveyor. Once the snow intensity diminished, precipitation changed back to rain over the south half of the state. Although the winds during the event were in the 15 to 30 MPH range, there was little drifting of the snow as the consistency of the snow was very wet and heavy.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 14, 3:30 AM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 AM CST WED DEC 14 2005 .DISCUSSION... COMPLEX STORM SYSTEM TO DEAL WITH IN CENTRAL IOWA TODAY. WATER VAPOR IS SHOWING THE FIRST IN SEVERAL SHORTWAVES PUSHING THROUGH KANSAS INTO MISSOURI RIGHT NOW WITH A SECOND ONE BACK INTO THE ROCKIES. A STRONGER WAVE ASSOCIATED WITH THE LOW IS FURTHER NORTH INTO MN. AT THE SURFACE...LOW PRES OVER WCEN MN WITH A SECONDARY LOW OVER WRN MO WILL MOVE INTO CENTRAL IOWA TODAY. TEMPERATURES HAVE BEEN HOVERING AROUND THE FREEZING MARK ALL NIGHT AND AS SUCH THE THE SNOW IS EXTREMELY WET AND HEAVY. WIND SPEEDS ARE NOT AS STRONG AS PREVIOUSLY THOUGHT EITHER. AS A RESULT OF THE PROLONGED WARM AIR AND LOWER WINDS...WE HAVE DROPPED THE WINTER STORM WARNING UP NORTH AND THE SNOW/BLOWING SNOW ADVISORY FURTHER SOUTH AND REPLACED IT WITH A SNOW ADVISORY ALONG AND NORTH OF HIGHWAY 20. SUPPORTING THIS WAS THE MODELS INDICATING THAT LIFT IN THE DENDRITIC LAYER WILL BE NEARLY NON EXISTENT BY THIS AFTERNOON. HOWEVER I DO THINK THAT THAT SECOND SHORTWAVE SHOULD GIVE A BOOST TO SNOWFALL LATER TODAY. ADDITIONAL SNOW TOTALS TODAY EXPECTED TO BE AROUND 2 TO 3 INCHES IN THE ADVISORY AREA AND 1 INCH OR SO BETWEEN I-80 AND HIGHWAY 20. THE MODELS ARE AND HAVE BEEN CONSISTENT WITH THE UPPER LOW VACILLATING OVER MN/WI FOR THE NEXT 24 TO 36 HOURS. EVENTUALLY COLDER AIR WILL SPILL IN BUT BY THEN THE SUPPORT FOR HEAVIER SNOWFALL WILL BE GONE. AS THE LOW DOES SLOWLY MIGRATE TO THE EAST WE WILL EVENTUALLY GET THE DEFORMATION ZONE SNOWFALL...WHICH IS FORECAST TO COME ACROSS THE FORECAST AREA DURING THE DAY THURSDAY. THEN THE COLDER AIR SETS IN FOR BELOW AVG TEMPS ONCE AGAIN. WE STAYED CLOSE TO GUIDANCE TODAY BUT COLDER THAN GUIDANCE THROUGH THE WEEKEND. && .DMX WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY ALONG AND NORTH OF HIGHWAY 20 THROUGH 4 PM. && FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1230 AM CST WED DEC 14 2005 IAZ004>007-015>017-024>028-036>039-141200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK- 1230 AM CST WED DEC 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA...NORTH OF HIGHWAY 30. .DAY ONE...OVERNIGHT SNOW WILL CONTINUE TO FALL OVERNIGHT. ADDITIONAL ACCUMULATIONS OF ONE TO THREE INCHES WILL OCCUR BY 6 AM. A SOUTHEAST WIND WILL BLOW AT 15 TO 20 MPH AND MAY PRODUCE SOME DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PERIODS OF SNOW WILL CONTINUE THROUGH THE DAY ON WEDNESDAY. STORM TOTAL ACCUMULATIONS WILL BE IN THE 6 TO 8 INCH RANGE BY WEDNESDAY EVENING. THE CHANCE OF LIGHT SNOW WILL CONTINUE WEDNESDAY NIGHT THROUGH THURSDAY...WITH ONLY MINOR ADDITIONAL ACCUMULATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS ARE ALWAYS APPRECIATED. IAZ023-033>035-044>050-057>062-141200- POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE- STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- 1230 AM CST WED DEC 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...GENERALLY ALONG AND SOUTH OF HIGHWAY 30...AND NORTH OF INTERSTATE 80. .DAY ONE...OVERNIGHT SNOW WILL CONTINUE TO FALL OVERNIGHT. ADDITIONAL ACCUMULATIONS OF ONE TO TWO INCHES WILL OCCUR BY 6 AM. A SOUTHEAST WIND WILL BLOW AT 15 TO 20 MPH AND MAY PRODUCE SOME DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PERIODS OF SNOW WILL CONTINUE THROUGH THE DAY ON WEDNESDAY. STORM TOTAL ACCUMULATIONS WILL BE IN THE 3 TO 6 INCH RANGE BY WEDNESDAY EVENING. THE CHANCE OF LIGHT SNOW WILL CONTINUE WEDNESDAY NIGHT THROUGH THURSDAY...WITH ONLY MINOR ADDITIONAL ACCUMULATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS ARE ALWAYS APPRECIATED. IAZ070>075-081>086-092>097-141200- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1230 AM CST WED DEC 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA...SOUTH OF INTERSTATE 80. .DAY ONE...OVERNIGHT SNOW WILL CONTINUE TO FALL OVERNIGHT. ADDITIONAL ACCUMULATIONS OF AN INCH WILL OCCUR BY 6 AM. A SOUTHEAST WIND WILL BLOW AT 15 TO 20 MPH AND MAY PRODUCE SOME DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PERIODS OF LIGHT SNOW WILL CONTINUE THROUGH THE DAY ON WEDNESDAY. STORM TOTAL ACCUMULATIONS WILL BE IN THE 2 TO 3 INCH RANGE BY WEDNESDAY EVENING. THE CHANCE OF LIGHT SNOW WILL CONTINUE WEDNESDAY NIGHT THROUGH THURSDAY...WITH LITTLE OR NO ADDITIONAL ACCUMULATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS ARE ALWAYS APPRECIATED. KINNEY/FAB
The national radar mosaic for the moment the first event began.
8 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484312, 5484313, 5484314, 5484315, 5484316, 5484317, 5484318, 5484319.